Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2020  |  Volume : 65  |  Issue : 4  |  Page : 333--335

A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide


Rajesh K Soni, Bhagyashree B Supekar, Jayesh I Mukhi, Rajesh P Singh 
 Department of Dermatology, Venereology and Leprosy, Government Medical College and Hospital, Nagpur, Maharashtra, India

Correspondence Address:
Bhagyashree B Supekar
partment of Dermatology, Venereology and Leprosy, Government Medical College and Hospital, Nagpur, Maharashtra
India




How to cite this article:
Soni RK, Supekar BB, Mukhi JI, Singh RP. A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide.Indian J Dermatol 2020;65:333-335


How to cite this URL:
Soni RK, Supekar BB, Mukhi JI, Singh RP. A rare case report of photosensitivity in non-hodgkin's lymphoma treated with lenalidomide. Indian J Dermatol [serial online] 2020 [cited 2021 Aug 1 ];65:333-335
Available from: https://www.e-ijd.org/text.asp?2020/65/4/333/286408


Full Text



Sir,

Lenalidomide is a 4-amino-glutarimide derivative of thalidomide that has an immunomodulatory and antitumoral effect. It is a useful therapeutic agent for multiple myeloma and myelodysplastic syndromes and has also been tried in acute and chronic lymphocytic leukemia, relapsed or refractory Hodgkin's lymphoma, T-cell non-Hodgkin's lymphoma (NHL), prostate cancer, non-small cell lung cancer, malignant melanoma, renal cancer, and advanced ovarian and peritoneal carcinoma.[1]

A 60-year-old male, a known case of NHL for 3 years, was treated with 6 cycles of cyclophosphamide, hydroxydaunorubicin synonym doxorubicin, oncovin synonym vincristine and prednisolone (CHOP) every 21 days followed by 6 cycles of ifosfamide and etoposide (I + E) every 21 days. After that, the patient was started on tab lenalidomide at a daily dose of 10 mg. Twenty days after the initiation of lenalidomide, he complained of a reddish raised rash over face, trunk, and extremities associated with moderate to severe itching. There was no history of any other photosensitive drug intake prior to onset of lesion.

On cutaneous examination, there were multiple erythematous scaly plaques over extensor aspects of both forearms, wrists, face, neck, chest, and upper part of the back. Few erythematous papules were present over abdomen, back, thigh, and legs [Figure 1]. Skin-colored nodules and plaques were present over posterior aspect of right leg [Figure 2]. Rest of the cutaneous examination was normal. General examination was normal except for inguinal lymphadenopathy. The systemic examination was normal. His hemoglobin was 7 g% and peripheral smear revealed atypical lymphocytes. Histopathology from erythematous scaly plaque over extensor aspect of right forearm was done. The epidermis revealed mild acanthosis, spongiosis with formation of spongiotic vesicle and perivascular lymphocytic infiltrate in upper dermis [Figure 3]. These findings were suggestive of photosensitive dermatitis.{Figure 1}{Figure 2}{Figure 3}

Lenalidomide treatment was interrupted and the patient showed significant resolution of symptoms in the form of diminution of erythema and scaling after 2 weeks of treatment with oral prednisolone, antihistamines and broad-spectrum sunscreen [Figure 4]. The patient was lost to follow-up after 2 weeks. Considering the history, clinical features, and histopathology, a diagnosis of lenalidomide-induced photosensitive rash was made. This case was reported to Pharmacovigilance Programme of India (PvPI) (Report no. 2019/24027). Based on the World Health Organization (WHO) Uppsala Monitoring Center (UMC) scale, photosensitivity because of lenalidomide was considered as probable adverse drug reaction.{Figure 4}

Based on Schumock and Thornton preventability scale, our patient had a definitive preventable type of adverse drug reaction.[2]

Lenalidomide acts by inhibition of angiogenesis, downregulation of tumor necrosis factor-alpha (TNF-α), inhibition of cyclooxygenase-2 (COX-2), and enhanced activation of cytotoxic (CD8) T-cells. With increased production of interleukin (IL) 27 and stimulation of natural killer (NK) and dendritic cell function, it stimulates T-cell proliferation and the production of IL-2 and IL-10; inhibits IL-1b and IL-6; and modulates IL-12 production.[3] Lenalidomide is more effective having fewer side effects than thalidomide. It does not produce polyneuropathy, constipation, or drowsiness. The most frequent side effects are myelosuppression, pulmonary embolism, gastrointestinal (GI) alterations, and atrial fibrillation. The skin-related side effects appear with a frequency between 12% to 43%.[3] The dermatological side effects that have been reported are morbilliform rash, urticarial rash, folliculitis, leukocytoclastic vasculitis, Stevens–Johnson syndrome, and paronychia but the most common side effect was reported as morbilliform rash.[4] These side effects have been reported normally during the first month of treatment. These side effects have been treated with topical or oral corticosteroids, antihistamines, sunscreens, temporary discontinuation, and a desensitization scheme. Lee et al. proposed a desensitization scheme for lenalidomide as progressive increase in doses and frequency to reach a target dose of 10 mg/day over the course of 6 weeks.[5]

Till now, only one case of lenalidomide-induced photosensitivity has been reported in the literature, by Perez-Paredes et al., in which a patient with myelodysplastic syndrome developed photosensitivity after 10 days of lenalidomide at the dose of 10 mg/day.[6] Dermatological adverse drug reactions to lenalidomide can be prevented by various measures, such as sun avoidance, especially during peak daylight hours, and the use of sun-protective clothing and broad-spectrum sunscreens.

We, hereby, report this case of photosensitivity in the patient of NHL because of paucity of literature from India. This case is reported to create awareness regarding lenalidomide-induced photosensitivity.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgements

The authors express thanks to Mr. Piyush Nama, Pharmacovigilance Associate, Department of Pharmacology, Government Medical College, Nagpur, and National Coordination Centre - Pharmacovigilance Programme of India (PvPI), Indian Pharmacopoeia Commission, Ghaziabad, India for their guidance and support.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Galustian C, Dalgleish A. Lenalidomide: A novel anticancer drug with multiple modalities. Expert Opin Pharmacother 2009;10:125-33.
2Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm 1992;27:538.
3Patrizi A, Venturi M, Dika E, Maibach H, Tacchetti P, Brandi G. Cutaneous adverse reactions linked to targeted anticancer therapies bortezomib and lenalidomide for multiple myeloma: New drugs, old side effects. Cutan Ocul Toxicol 2014;33:1-6.
4Barley K, He W, Agarwal S, Jagannath S, Chari A. Outcomes and management of lenalidomide-associated rash in patients with multiple myeloma. Leuk Lymphoma 2016;57:2510-5.
5Lee MJ, Wickner P, Fanning L, Schlossman R, Richardson P, Laubach J, et al. Lenalidomide desensitization for delayed hypersensitivity reactions in 5 patients with multiple myeloma. Br J Haematol 2014;167:127-31.
6Perez-Paredes MG, Rodriguez-Prieto MÁ, Ruiz-Gonzalez I, Valladares-Narganes LM. Lenalidomide-induced photosensitivity. Photodermatol Photoimmunol Photomed 2013;29:334-6.